MURMANSK, Russia -- Two months after 20-year-old conscript Yegor Voronkin arrived at his post in the Murmansk region settlement of Pechenga, he was rushed to a hospital in the city of Severomorsk. For a month, he lay in a coma, fighting for his life. On October 5, he died, never having regained consciousness.
The military’s preliminary finding states that Voronkin died of ethylene glycol poisoning after drinking hydraulic fluid in a suicide attempt.
It is an explanation that Voronkin’s family flatly rejects. They say he had plans to complete his military service and then move to Moscow with his girlfriend.
“He called her almost every day,” the girlfriend’s mother, who asked to be identified only as Alina, told RFE/RL. “Lately they had been trying to persuade him to sign a military contract. He said he had no desire to do so – the salary was only 40,000 rubles ($570) and ‘everyone drinks.’”
Voronkin called for the last time on September 3, one day before he was hospitalized.
The tragedy only adds tarnish to the troubled reputation of the Pechenga military base, home of the 200th Motorized Infantry Brigade, just 11 kilometers from Russia’s border with Norway. Three conscripts with the unit died within days of each other in February 2020. Officially, one committed suicide, one died of unspecified “natural causes,” and a third was run down by a military vehicle driven by a drunken officer. Less than a month later, five servicemen were injured in an explosion during a live-fire exercise.
In 2014, a 19-year-old conscript named Anatoly Noskov was found dead next to a purported suicide note in which he asked his family not to blame anyone for his death. His family, doubting the official account, arranged for a handwriting analysis, as a result of which it was discovered that another conscript wrote the note on the orders of the unit’s acting deputy commander. The officer got off with a reprimand.
Voronkin’s death also comes at a time when the Russian military is becoming increasingly opaque. On October 1, the Federal Security Service (FSB) released a long list of broad topics that could result in people or organizations being designated “foreign agents” for researching or writing about. The list includes the investigation of crimes in the military and “information about compliance with the law and the moral-psychological climate inside the armed forces.”
Days later, the prominent NGO Soldiers’ Mothers of St. Petersburg announced it was ceasing its activities defending conscripts and investigating hazing because of the “serious restrictions” imposed by the FSB list.
According to the official version of Voronkin’s case, on the morning of September 4, the conscript entered his unit’s officers’ quarters and found in a box under one bunk a plastic bottle that once held mineral water but had been filled with POZh-70 hydraulic fluid. It is an antifreeze and anticorrosive that is used in the braking systems of military vehicles.
At about 9:30 a.m., Voronkin “took the indicated bottle and drank from it one swallow, after which he returned it to its previous place,” the Investigative Committee wrote in its document on the opening of an investigation into a charge of “negligence,” a copy of which has been obtained by RFE/RL.
The Investigative Committee’s document does not explain how this information was ascertained. The conscript’s mother, Veronika Voronkina, told RFE/RL that there were no witnesses to the purported incident and that Voronkin’s fingerprints were not found on the bottle.
The Defense Ministry’s Center for Judicial and Criminal Analysis, which analyzed the contents of the bottle and issued a report that has also been obtained by RFE/RL, wrote that one of Voronkin’s fellow conscripts said “he met Voronkin…in the officers’ quarters and Voronkin told him that he had drunk something containing alcohol.” An officer with the unit said he could “not exclude” that Voronkin had discovered the bottle while cleaning in the room, according to the same report.
Several hours after the purported swallow of POZh-70, Voronkin and other soldiers were sent by truck to receive their second coronavirus vaccination shots. Neither the soldiers with him nor the doctors who oversaw the vaccinations noted anything unusual. After receiving his shot, Voronkin returned to his unit and a couple of hours later began experiencing dizziness and weakness. He vomited several times.
Voronkin was admitted to the Pechenga hospital in the afternoon of September 4. According to the hospital report, he told doctors about his vaccination and how he began feeling ill. He did not mention drinking the POZh-70 or any other substance. He was conscious and asked to speak with his mother.
“How did that poison end up in his body?” Veronika Voronkina, who works as a nurse at a hospital in Murmansk, said. “Why was he vomiting? He didn’t complain about anything. They asked him what he had had to eat and drink. He said, nothing unusual.”
During the early morning hours of September 5, Voronkin was transferred to the military hospital in Severomorsk after he experienced difficulty breathing because he had inhaled some vomit. His mother was informed of his illness later that day.
Voronkina said the medical staff at Severomorsk was “very good,” but she felt that “valuable time” had been lost while her son was in the hospital at Pechenga.
“Were they just watching him die?” she said. “Watching him fall into a coma? ... Couldn’t they position him properly so that he didn’t breathe in his vomit? He asked them repeatedly to call me, but not one of those bastards did. I was only called by the base commander the next morning at 9 o’clock and he told me my son was in intensive care.”
'A Living Corpse'
Mikhail Kutushov, a toxicologist and a professor working in Hannover, Germany, told RFE/RL that the combination of POZh-70 and a reaction to the COVID vaccine could have caused Voronkin’s illness.
“A certain percentage of people do experience fever and vomiting after the COVID vaccine,” Kutushov said. “In my opinion, it isn’t possible to be poisoned by one swallow of ethylene glycol, but we need to know the exact composition of the POZh-70. It is based on ethylene glycol, but what else is added? If there are some sort of military additions, then it is hard to say.”
The Severomorsk doctors fought to save Voronkin for a month, but nothing helped.
“Over the course of a month, my beautiful young Yegor turned into a living corpse,” Voronkina wrote in a social-media post. “And his mother had to watch this when she visited him.”
From the beginning, Voronkina said, officials were inclined to attribute her son’s death to “suicide.”
“Investigators called me and asked if I thought it was suicide,” she said. “No. It was not suicide. He had plans, a girlfriend who was waiting for him. He was a member of a band. In a couple of years, he planned to move to Moscow.”
Voronkina said her son’s girlfriend also rejects the idea of suicide, saying that, on September 3, the pair had again discussed their plans to move to Moscow and the pressure he’d been under to sign a contract for further military service.
Veronika Marchenko, the chairwoman of Mother’s Rights, a noncommercial organization that supports conscripts and their families, told RFE/RL that suicide is often “the most convenient” explanation of such events for the military.
“Of course, they don’t think much about the feelings of the poor parents,” she said. “In our view, the more closed the military becomes as a structure, the greater the temptation will be to cover up such cases and the harder it will be to establish the real causes of the deaths of servicemen.”
“The death of any soldier should be a tragedy not just for his family, but for our whole society,” she added.
The Investigative Committee has opened an investigation on suspicion of negligence, but has named no suspects. Voronkina has urged the committee to investigate not only the officers in Voronkin’s unit but the medical staff at the Pechenga hospital as well.
The press office of the Defense Ministry’s Northern Fleet, which oversees the Pechenga military base, did not respond to RFE/RL’s request for comment.